Hey all! Been visiting this forum since I was dx'd about 6 months ago and have always been impressed with the knowledge and good discussions this forum has as opposed to other hep c forums.
Last Wed. I went to my GI to discuss my biopsy results (grade 1, stage 1) and whether to do tx. I'm holding off for awhile because I'm 59 and probably have had hep c since the 70's when I used iv drugs. When I told him that I added some vitamins and supplements (over the last month) to the vitamin c and milk thistle that I had been taking, he had me do a liver panel test. The supplements I added were alpha lipoic, thymus granular, ip-6 and selenium. When I got the liver panel results yesterday my ast and alt had practically doubled since my last test. Ast went from 66 to 105 and alt went from 92 to 167. My last liver panel was only a month and a half ago.
The day before (Tues.) the liver panel test, I had just gotten back from working in Argentina for 2 weeks and when I was down there I had some cheese and about 3 glasses of wine last Sun. and some ice cream for desert. I mention this because I usually don't eat too much dairy or drink. The airline food probably didn't help either. I'm just trying to zero in on why these test results would almost double. I've heard ast and alt can fluctuate but do they fluctuate that much. I've had 3 panels total and the first 2 had identical ast and alt.
I'm waiting for my GI to get back to me but I thought I would throw this at you guys cause I'll probably hear from you before I hear from my GI! Thanks again for a great forum!!!
The time frame of the supplement use coincides with the elevated enzymes. Even though we are told certain supplements are innocuous or beneficial everyone is different and your liver may not be tolerating them well. Dairy and cheese not so much of a concern but the alcohol can definitely elevate enzymes. As you know, having hepc will and in most cases does result in elevated enzymes. Process of elimination - if you continue to have concerns stop the supplements one at a time as see if your number decrease. You should also consult with your GI to see what his spin is on your current supplement usage.
I'm not a big proponent of supplements. I have advanced liver disease, failed 72 weeks of tx, biopsy shows my liver disease decreased a stage after treatment, to date normal enzymes and I take no supplements what-so-ever. But that's just me.
I doubt it had anything to do with the food. Possibly if you drank the alcohol the day before test but not even sure about that. I think it may be time to consider treating. Perhaps with the new drugs coming out this year. Best of luck
Your ALT being higher than AST indicates damage from HCV which is consistant with your diagnoses.
As other said your liver is working well so food will not be an issue for you at all. Alcohol on the other hand is metabolized by the liver, and is commonly injured by the alcohol whether so the short term or over a long period of time as in alcoholic cirrhosis.
If the jump in results was from the alcohol you drank, it is hard to speculate. AST is found in large amounts in the liver cells but there are other conditions that can contribute to high AST levels. AST has a half-life of approximately 12 - 24 hours. When the liver is damaged AST will spike up for a short time the return to its baseline.
ALT is more concentrated in the liver and a more accurate indication of liver damage. It has a half-life of 37 to 57 hours. So based on when you drank and when the test was done you can estimate if it is relevant.
Some vitamins can damage the liver so you should be careful about what you take into your body. But alcohol is the main culprit as far as increasing liver damage and speeding up the progression of liver disease.
you could have irritated with the cheese and wine, but 5 days later? what day did they do your lab?? You drank on sunday right??
so if your lab was mon or tues then yes the alcohol was probably the culprit, and if you took a high Vitamin C as well....well 2 vitamins that are controversial are C and niacin. Actually anything that inflames the liver will raise enzymes.
Also, you are 59 you say. Taking any RX's?? You prescriptions can become 4 times more potent in the presence of alcohol, and that can raise enzymes.
Given the diagnosis one could say it goes with the territoty, but given your grade and stage (grade 1 stage 1) I'd be much more suspicious of what all you've been taking and drinking.
Even though it's a good thing to get vitamin c, you don't want to overdo this vitamin with liver disease. It will also cause you to retain more iron, and so it can be deliterious for several reasons. The rest of what you mentioned seemed ok, although the thymus stuff you need to explain.
Thanks a million for your responses! I finally heard from my GI and he wants me to go back to only taking the vitamins and milk thistle and then come in the 21st of this month for a liver panel test. This sounds good to me because prior to my second liver panel I was only taking vitamin C and milk thistle.
To merryBe: Fortunately I'm not on any RX's (knock on wood!)
I'll post my results after the liver panel on the 21st.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.